To Schedule An Appointment
or click here
217 E. Antietam Street
Hagerstown, MD 21740
Inhalant - Related Disorder
What are Inhalants?
Overview: Inhalants are invisible, volatile substances found in common household products that produce chemical vapors that are inhaled to induce psychoactive or mind altering effects.
Street Names: Gluey, Huff, Rush, Whippets.
Looks Like: Common household products such as glue, lighter fluid, cleaning fluids, and paint all produce chemical vapors that can be inhaled.
Methods of Abuse: Although other abused substances can be inhaled, the term "inhalants" is used to describe a variety of substances whose main common characteristic is that they are rarely, if ever, taken by any other route than inhalation. Inhalants are breathed in through the nose or mouth in a variety of wats, such as: "sniffing" or "snorting"; "bagging" - sniffing or inhaling fumes from substances sprayed or deposited inside a plastic or paper bag; and "huffing" from an inhalant- soaked rag stuffed in the mouth or inhaling from balloons filled with nitrous oxide. Inhalants are often among the first drugs that young children use. About 1 in 5 kids report having used inhalants by the eighth grade. Inhalants are also one of the few substances abused more by younger children than older onces.
Affect on Mind: Inhalant abuse can cause damage to parts of the brain that control thinking, moving, seeing, and hearing. Cognitive abnormalities can range from mild impairment to severe dementia.
Affect on Body: Inhaled chemicals are rapidly absorbed through the lungs into the bloodstream and quickly distributed to the brain and other organs. Nearly all inhalants produce effects similar to anesthetics, which slow down the body's function. Depending on the degree of abuse, the user can experience slight stimulation, feeling of less inhibition or loss of consciousness. Within minutes of inhalation, the user experiences intoxication along with other effects similar to those produced by alcohol. These effects may include slurred speech, an inability to coordinate movements, euphoria, and dizziness. After heavy use of inhalants, abusers may feel drowsy for several hours and experience a lingering headache. Additional symptoms exhibited by long-term inhalant abusers include: weight loss, muscle weakness, disorientation, inattentive-ness, lack of coordination, irritability, depression, and damage to the nervous system and other organs. Some of the damaging effects to the body may be at least partially reversible when inhalant abuse is stopped; however, many of the effects from prolonged use are irreversible. Prolonged sniffing of the highly concentrated chemicals in solvents or aerosol sprays can induce irregular and rapid heart rhythms and lead to heart failure and death within minutes. There is a common link between inhalant use and problems in schoo - failing grades, chronic absences, and general apathy. Other signs include: paint or stains on body or clothing; spots or sores around the mouth; red or runny eyes or nose; chemical breath odor; drunk, dazed, or dizzy appearance; loss of appetite; anxiety; excitability; and irritability.
Drugs Causing Similar Effects: Most inhalants produce a rapid high that is similar to the effects of alcohol intoxication.
Overdose Effects: Because intoxication lasts only a few minutes, abusers try to prolong the high by continuing to inhale repeatedly over the course of several hours, which is a very dangerous practice. With successive inhalations, abusers may suffer loss of consciousness and/ or death. "Sudden sniffing death" can result from a single session of inhlant use by an otherwise healthy young person. Sudden sniffing death is particularly associated with the abuse of butane, propane, and chemicals in aerosols. Inhalant abuse can also cause death by asphyxiation from repeated inhalations, which lead to high concentrations of inhaled fumes displacing the available oxygen in the lungs, suffocation by blocking air from entering the lungs when inhaling fumes from a plastic bag placed over the head, and choking from swallowing vomit after inhaling substances.
*Above information and image below courtesy of the Drug Enforcement Administration (www.dea.gov)